Iowa, 2010

High Wind in Iowa, June 10, 2010

June 10, 2010 · NWS DMX · 8 events in 8 counties and zones

An MCC developed over Nebraska and rolled east-southeast across Iowa. The system was in the weakening stage as it moved across Iowa with limited instability available.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$325,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An MCC developed over Nebraska and rolled east-southeast across Iowa. The system was in the weakening stage as it moved across Iowa with limited instability available. CAPE values were only in the 500 to 1000 J/kg range. As the MCC moved across the state, very heavy rainfall occurred briefly with amounts in the 1/2 to 1 1/2 inch range common in just over an hour. Winds along the leading edge of the storms gusted to 30 to 40 MPH in most areas, with a few gusts to around 50 MPH. A wake low formed behind the MCC and produced strong southeast winds across much of the state. High winds occurred over several counties in north central and west central Iowa. Wind gusted to 60 MPH or more in Franklin, Wright, Hamilton, Sac, Calhoun, Webster, Carroll, and Crawford Counties. The highest wind gusts were measured in Wright County with a 64 MPH wind gust, and in Carroll County with 64 MPH as well. Scattered damage was reported, mainly to tree branches. There were reports of the winds blowing small items around as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 10, 5:55 AM CST, 6 hours 5 minutes earlier.

Area forecast discussion, Jun 10, 5:55 AM CST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
655 AM CDT THU JUN 10 2010

...UPDATED FOR 12Z AVIATION DISCUSSION...

.SHORT TERM /TODAY/...
ONGOING CONVECTION IN NEBRASKA IS THE IMMEDIATE CONCERN THIS MORNING
AS IT PRESSES EASTWARD.  THE CONVECTION HAS BEEN RIDING ON NORTH
SIDE OF THE INSTABILITY GRADIENT OVERNIGHT AND CURRENT TRACKING
WOULD PUT IT IN THE STATE BY MID MORNING.  WILL INITIALLY SEE SOME
ISOLD/SCT ACTIVITY PRIOR TO THE SYSTEMS ARRIVAL ACRS THE NORTH WITH
MORE WIDESPREAD ACTIVITY INTO THE NORTH AS CONVECTION ARRIVES DURING
THE MORNING.  HAVE CONTINUED THE LIKELY POPS IN THE NORTH THIS
MORNING WITH LOWER POPS TOWARD THE SOUTH. ONLY CONCERN IS THAT THE
STORMS DIVE SOUTHEAST ALONG THE LEADING EDGE OF THE INSTABILITY
GRADIENT WHICH WOULD PULL THE PRECIPITATION FARTHER SOUTH.
OTHERWISE...SOME CLEARING IS EXPECTED IN THE SOUTH BY AFTERNOON WITH
WARMER AIR OVERSPREADING THE STATE.  CONCERN IS THAT TEMPS WILL BUMP
UP QUICKLY GIVEN THE THERMAL RIDGE HEADING TOWARD THE STATE AND ANY
RESIDUAL CLOUDS.

.LONG TERM /TONIGHT THROUGH WEDNESDAY/...
LITTLE CHANGES TO THE THE MID RANGE...BUT LATEST MODEL RUNS SHOWING
WETTER TREND TO THE LONG RANGE THAN PREVIOUS RUNS. STILL HAVE WAA
PATTERN SETTING UP WITH FRONTAL BOUNDARY PUSHING NORTH THROUGH THE
CWA TONIGHT AND JUST IN THE VICINITY OF THE EXTREME NORTHWESTERN CWA
FRIDAY. THEREFORE CONTINUED THE PRECIP CHANCES FOR THE
NORTHERN/NORTHWESTERN CWA TONIGHT INTO FRIDAY...WITH CAP IN PLACE
ACROSS THE REMAINDER OF THE CWA FRIDAY. STILL LOOKS LIKE CONVECTION
TO BREAK OUT TO THE WEST/NORTH LATE FRIDAY...AND EXPECT MCS FROM
EXISTING CONVECTION TO MOVE THROUGH THE CWA FRIDAY NIGHT AS LLJ
INCREASES AND BECOMES ORIENTED INTO THE AREA. DID BUMP UP POPS A BIT
FOR THIS TIME PERIOD...AND BUMPED UP QPF AS WELL WITH AT MUCH AREAS
EXPECTED TO SEE AT LEAST AN AVERAGE OF AROUND A QUARTER INCH TO HALF
AN INCH OR MORE AT THIS TIME.

FORECAST TOWARD SATURDAY INTO EARLY NEXT WEEK A BIT MORE MUDDY...AS
LATEST MODEL SOLUTIONS KIND OF STALLING SFC BOUNDARY ACROSS THE CWA
WITH SOUTHWESTERLY FLOW ALOFT INTO THE WEEKEND THROUGH BEGINNING OF
NEXT WEEK. PREVIOUS RUNS HAD FAIRLY STRONG AREA OF HIGH PRESSURE
SETTLING INTO THE AREA SUNDAY INTO MONDAY. WITH THE 12Z EC/00Z
GFS/00Z EC ALL TRENDING TOWARD THIS WETTER SOLUTION...HAVE BEGUN TO
TREND GRIDS IN THIS DIRECTION BY ADDING IN SOME SLIGHT CHANCE POPS
FOR SUNDAY NIGHT INTO MONDAY. APPEARS MAY HAVE ENOUGH WEAK RIDGING
ACROSS THE AREA TO STILL KEEP SOME DRY AREAS FOR SUNDAY ALONG WITH
ONLY AN ISOLATED THUNDER MENTION AS INSTABILITY MOVES FURTHER SOUTH.
AS FOR TEMPERATURES...STILL LOOKS HOT FOR FRIDAY WITH CAP IN
PLACE...AND A LARGER GRADIENT ACROSS THE CWA SATURDAY WITH THE
WARMER TEMPS TO THE SOUTH...SOUTH OF THE BOUNDARY AND COOLER TEMPS
FURTHER NORTH. KEPT THE TEMPERATURES BY LATE WEEK INTO EARLY NEXT
WEEK SIMILAR TO THE PREVIOUS FORECAST...DUE TO THE UNCERTAINTY IN
THE MODEL SOLUTIONS AT THIS TIME.

&&

.AVIATION...
10/12Z...INCREASING WAA AND THETA-E ADVECTION WILL LEAD TO
CONVECTION THIS MORNING ACRS MUCH OF CENTRAL IOWA.  WIDESPREAD VFR
CONDITIONS WILL GIVE WAY TO SCT AREAS OF MVFR TO IFR CONDITION IN A
CLOSE TO THUNDERSTORMS.  SFC WINDS WILL INCREASE FROM THE SOUTHEAST
DURING THE DAY AS LOW PRESSURE MOVES ACRS THE PLAINS.  AFTER THE
CONVECTION ENDS THIS AFTERNOON...GENERALLY VFR CONDITIONS ARE
EXPECTED.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...COGIL
LONG TERM...BEERENDS
AVIATION...COGIL
Hazardous weather outlook, Jun 10, 7:38 AM CST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
838 AM CDT THU JUN 10 2010

IAZ004>007-015>017-023>028-033>039-044>050-057>062-111100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-
838 AM CDT THU JUN 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL
IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS MORNING...WITH CHANCES FOR
THUNDERSTORMS ALSO LINGERING INTO THIS AFTERNOON. SOME OF THESE
STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THIS
MORNING...ESPECIALLY SOUTH OF HIGHWAY 3 AND WEST OF INTERSTATE 35.

THUNDERSTORMS ARE THEN EXPECTED TO REDEVELOP ACROSS THE AREA LATE
TONIGHT. THE SEVERE WEATHER THREAT IS MINIMAL LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE STILL EXPECTED ACROSS A PORTION OF THE AREA
FRIDAY...WITH THUNDERSTORMS BECOMING MORE WIDESPREAD FRIDAY NIGHT.
THERE IS A CHANCE FOR SEVERE WEATHER FRIDAY NIGHT WITH LARGE
HAIL...AND DAMAGING WINDS THE MAIN SEVERE THREATS.

THUNDERSTORMS CHANCES CONTINUE INTERMITTENTLY THROUGH THE WEEKEND
INTO THE MIDDLE OF NEXT WEEK. AT THIS TIME IT IS TOO EARLY TO
DETERMINE THE POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY NIGHT.

IAZ070>075-081>086-092>097-111100-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
838 AM CDT THU JUN 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS MORNING. SOME OF THESE STORMS MAY
BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS WEST OF INTERSTATE
35.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH THE AREA FRIDAY NIGHT.
THERE IS A CHANCE FOR SEVERE WEATHER FRIDAY NIGHT WITH LARGE
HAIL...AND DAMAGING WINDS THE MAIN SEVERE THREATS.

THUNDERSTORMS CHANCES CONTINUE INTERMITTENTLY THROUGH THE WEEKEND
INTO THE MIDDLE OF NEXT WEEK. AT THIS TIME IT IS TOO EARLY TO
DETERMINE THE POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY NIGHT.

MJB/BSS

In the hours before

Special weather statement, Jun 10, 7:31 AM CST, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
831 AM CDT THU JUN 10 2010

IAZ033>035-044>046-057-058-070-101545-
SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-
INCLUDING THE CITIES OF...SAC CITY...ROCKWELL CITY...FORT DODGE...
DENISON...CARROLL...JEFFERSON...AUDUBON...GUTHRIE CENTER...
ATLANTIC
831 AM CDT THU JUN 10 2010

...STRONG TO SEVERE THUNDERSTORMS ENTERING WESTERN IOWA...

A COMPLEX OF THUNDERSTORMS WILL CONTINUE TO CROSS THE MISSOURI
RIVER INTO IOWA THROUGH MID MORNING. SOME OF THE STRONGER STORMS
MAY PRODUCE 60 MPH WINDS AND UP TO QUARTER SIZED HAIL.

AREAS WEST OF A FORT DODGE...TO JEFFERSON...TO ATLANTIC LINE MAY
SEE THESE STORMS THROUGH 1100 AM...AND IMPACTING THE DENISON AREA
AS EARLY AS 930 AM.

SMALL
Special weather statement, Jun 10, 7:56 AM CST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
856 AM CDT THU JUN 10 2010

IAZ033>035-044>046-057-058-070-101530-
SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-
INCLUDING THE CITIES OF...SAC CITY...ROCKWELL CITY...FORT DODGE...
DENISON...CARROLL...JEFFERSON...AUDUBON...GUTHRIE CENTER...
ATLANTIC
856 AM CDT THU JUN 10 2010

...STRONG TO SEVERE THUNDERSTORMS ENTERING WESTERN IOWA...

A COMPLEX OF THUNDERSTORMS WILL CONTINUE TO CROSS THE MISSOURI
RIVER INTO IOWA THROUGH MID MORNING. SOME OF THE STRONGER STORMS MAY
PRODUCE 60 MPH WINDS AND TORRENTIAL RAINS.  VISIBILITIES MAY BE
REDUCED...DROPPING TO A HALF MILE OR LESS DURING THE PERIODS OF
HEAVY RAIN...WITH PONDING WATER ON ROADS AND RAPID RISES IN SMALL
STREAMS AND CREEKS.

AREAS WEST OF A FORT DODGE...TO JEFFERSON...TO ATLANTIC LINE MAY SEE
THESE STORMS BETWEEN 900 AM AND 1100 AM.

SMALL
Special weather statement, Jun 10, 9:56 AM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1056 AM CDT THU JUN 10 2010

IAZ045-046-057>059-070-071-081-101700-
ADAIR-ADAMS-AUDUBON-CARROLL-CASS-DALLAS-GREENE-GUTHRIE-
1056 AM CDT THU JUN 10 2010

...STRONG TO SEVERE THUNDERSTORMS OVER SOUTHWEST IOWA TOWARD
MIDDAY...

AT 1051 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SOUTHEASTERN CARROLL
COUNTY TO EXTREME EAST CENTRAL POTTAWATTAMIE COUNTY...MOVING EAST AT
35 MPH.

WINDS GUSTS OF 40 TO 55 MPH MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...AMD BRIEF HEAVY DOWNPOURS .ARE POSSIBLE WITH THESE
STORMS.  A WIND GUST TO 52 MPH WAS REPORTED WITH THESE STORMS NEAR
AUDUBON AT 1048 AM.

* THUNDERSTORMS WILL BE NEAR...
  COON RAPIDS BY 1100 AM CDT...
  ATLANTIC BY 1105 AM CDT...
  GRISWOLD BY 1110 AM CDT...
  GUTHRIE CENTER BY 1130 AM CDT...
  PANORA BY 1140 AM CDT...
  PERRY BY 1150 AM CDT...
  GREENFIELD AND WOODWARD BY NOON CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

SMALL
Special weather statement, Jun 10, 10:50 AM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1150 AM CDT THU JUN 10 2010

IAZ058>060-071>073-081>083-092-093-101745-
ADAIR-ADAMS-CLARKE-DALLAS-GUTHRIE-MADISON-POLK-RINGGOLD-TAYLOR-UNION-
WARREN-
1150 AM CDT THU JUN 10 2010

...STRONG TO SEVERE THUNDERSTORMS OVER CENTRAL AND SOUTHWEST IOWA AT
MIDDAY...

AT 1142 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 33 MILES WEST OF DES
MOINES TO JUST WEST OF CORNING...MOVING EAST AT 40 MPH.

WINDS TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.  RAINFALL RATES MAY
EXCEED AN INCH IN 30 TO 45 MINUTES PRODUCING REDUCED
VISIBILITIES...PONDING WATER ON ROADS...AND RAPID RISES IN SMALL
STREAMS AND CREEKS.  AT 1146 AM...A 51 MPH WIND GUST WAS REPORTED IN
PERRY.

* THUNDERSTORMS WILL BE NEAR...
  CORNING BY 1155 AM CDT...
  ADEL AND EARLHAM BY NOON CDT...
  DE SOTO BY 1205 PM CDT...
  WAUKEE BY 1210 PM CDT...
  LENOX AND CRESTON BY 1215 PM CDT...
  WEST DES MOINES AND CLIVE BY 1220 PM CDT...
  WINDSOR HEIGHTS BY 1225 PM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 200
PM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

SMALL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, Wright

When
June 10, 12:00 PM CST to 2:00 PM CST
Where
Wright forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

High Wind, Franklin

When
June 10, 12:00 PM CST to 2:00 PM CST
Where
Franklin forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

High Wind, Hamilton

When
June 10, 12:00 PM CST to 2:00 PM CST
Where
Hamilton forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

High Wind, Crawford

When
June 10, 12:00 PM CST to 2:00 PM CST
Where
Crawford forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

High Wind, Carroll

When
June 10, 12:00 PM CST to 2:00 PM CST
Where
Carroll forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

High Wind, Sac

When
June 10, 12:00 PM CST to 2:00 PM CST
Where
Sac forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

High Wind, Calhoun

When
June 10, 12:00 PM CST to 2:00 PM CST
Where
Calhoun forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

High Wind, Webster

When
June 10, 12:00 PM CST to 2:00 PM CST
Where
Webster forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Newspaper
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224387, 224388, 224389, 224390, 224391, 229483, 229484, 229485.